Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 152, NWS Grand Forks, ND

August 1, 2016Barnes County, Ransom County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 1, 2016, 6:32 PM CDT for Barnes County, Ransom County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2016, 6:32 PM CDT (23:32 UTC)
Expired
Aug 1, 2016, 7:30 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barnes County, ND, Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 107 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 7:15 PM CDTHAIL 1.254 N Hastings, NDLARGE HAIL WITH VERY STRONG WINDS. SOME 3 TO 4 INCH DIAMETER TREE BRANCHES BROKEN DOWN IN SOUTHERN SCANDIA TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 3:19 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WUUS53 KFGF 012332
SVRFGF
NDC003-073-020030-
/O.NEW.KFGF.SV.W.0152.160801T2332Z-160802T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
632 PM CDT MON AUG 1 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RANSOM COUNTY IN SOUTHEASTERN NORTH DAKOTA...
  SOUTHERN BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA...

* UNTIL 730 PM CDT

* AT 631 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  YPSILANTI...OR 9 MILES SOUTHEAST OF JAMESTOWN...MOVING EAST AT 40
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  URBANA AROUND 635 PM CDT. 
  LITCHVILLE AROUND 700 PM CDT. 
  HASTINGS AROUND 705 PM CDT. 
  KATHRYN AND LITTLE YELLOWSTONE AROUND 715 PM CDT. 
  FINGAL AROUND 720 PM CDT. 

ALSO INCLUDES INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 272
AND 299.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4663 9804 4664 9844 4698 9844 4699 9845
      4690 9769 4661 9768 4638 9803
TIME...MOT...LOC 2331Z 287DEG 36KT 4685 9853 

HAIL...1.00IN
WIND...60MPH
 
$$

HOPKINS
3 follow-up statements
873 
WWUS53 KFGF 012358
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
658 PM CDT MON AUG 1 2016

NDC003-073-020030-
/O.CON.KFGF.SV.W.0152.000000T0000Z-160802T0030Z/
RANSOM ND-BARNES ND-
658 PM CDT MON AUG 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN RANSOM AND SOUTHERN BARNES COUNTIES...

AT 657 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
LITCHVILLE...OR 14 MILES SOUTHWEST OF VALLEY CITY...MOVING EAST AT 30
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  HASTINGS AROUND 715 PM CDT. 
  KATHRYN AROUND 725 PM CDT. 
  NOME...FINGAL AND LITTLE YELLOWSTONE AROUND 730 PM CDT. 

ALSO INCLUDES INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 272
AND 299.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4663 9804 4664 9844 4698 9844 4699 9845
      4690 9769 4661 9768 4638 9803
TIME...MOT...LOC 2357Z 286DEG 28KT 4679 9825 

HAIL...1.00IN
WIND...60MPH
 
$$

HOPKINS
235 
WWUS53 KFGF 020018
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
718 PM CDT MON AUG 1 2016

NDC003-073-020030-
/O.CON.KFGF.SV.W.0152.000000T0000Z-160802T0030Z/
RANSOM ND-BARNES ND-
718 PM CDT MON AUG 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN RANSOM AND SOUTHEASTERN BARNES COUNTIES...

AT 718 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KATHRYN...OR
13 MILES SOUTH OF VALLEY CITY...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  KATHRYN AROUND 720 PM CDT. 
  LITTLE YELLOWSTONE AROUND 725 PM CDT. 
  NOME...FINGAL AND LUCCA AROUND 730 PM CDT. 

ALSO INCLUDES INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 286
AND 298.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4663 9804 4664 9820 4695 9815 4690 9769
      4661 9768 4638 9803
TIME...MOT...LOC 0018Z 289DEG 32KT 4672 9800 

HAIL...1.00IN
WIND...60MPH
 
$$

HOPKINS
306 
WWUS53 KFGF 020027
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
727 PM CDT MON AUG 1 2016

NDC003-073-020037-
/O.EXP.KFGF.SV.W.0152.000000T0000Z-160802T0030Z/
RANSOM ND-BARNES ND-
727 PM CDT MON AUG 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RANSOM AND
SOUTHEASTERN BARNES COUNTIES WILL EXPIRE AT 730 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4663 9804 4664 9820 4695 9815 4690 9769
      4661 9768 4638 9803
TIME...MOT...LOC 0026Z 287DEG 36KT 4672 9800 

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:27 PM CDT, 5 minutes earlier.

Area forecast discussion, Aug 1, 6:27 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
627 PM CDT MON AUG 1 2016

.UPDATE...
Issued at 627 PM CDT Mon Aug 1 2016

Severe weather is the main challenge. At the moment there are no
active warnings. However there is one cell at KJMS that is still
moving to the east. This cell will bear watching. Otherwise just
not seeing much happening. Latest high resolution guidance shows
tstms continuing to move east across the FA through the mid to
late evening, before exiting the FA late. Will continue to
monitor.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM CDT Mon Aug 1 2016

Main impacts will be severe potential late afternoon and tonight.
Boundary currently oriented from the ne tip of ND southwestward to
south of BIS. NSSL WRF/HRRRX fairly close with convective
initiation around 21-22z then propagate line of convection
eastward through the evening. Primary severe threat looks to be
Hail/wind and psbl heavy rain. Made best attempt to time storm
passage with highest pops. by 06z convection should be confined to
areas east of the valley exiting the fa in the am.

In the wake of the boundary passage dewpoints drop off nicely. So
while column does not cool off all that much it will not be near
as humid tomorrow with temperatures in the low to mid 80s with no
pcpn expected.

.LONG TERM...(Tuesday night through Monday)
Issued at 250 PM CDT Mon Aug 1 2016

The extended period starts off with weak high pressure over the area
on Tuesday...as an interlude before the next system crosses the
Dakotas on Wednesday. Return flow ahead of the the system on
Wednesday will pump up the moisture again...along with 850mb
dewpoints in the 12C to 14C range on the nose of a 35 to 45 knot low
level jet. In association with a vigorous wave aloft and increased
instability...expect the ingredients to come together for another
severe weather threat on Wednesday afternoon and evening.

For Thursday through Sunday...a bit cooler temperatures and drier
air will push south across the area...and the upper ridge will
slowly build again by the end of the period allowing temperatures to
rebound. A few upper level impulses can be expected to propagate
through the flow during this time...bringing a slight chance for
some showers to the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 627 PM CDT Mon Aug 1 2016

Tried to narrow down the tstm window at each of the TAF sites.
Looks like it will be a fairly narrow window. After the storms
move through winds should remain light with only some departing
mid and high level clouds. By mid to late Tuesday morning winds
should turn to the NW.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...Godon
Hazardous weather outlook, Aug 1, 7:19 AM CDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
719 AM CDT MON AUG 1 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
719 AM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL BE LIKLEY TODAY WITH A COUPLE ROUNDS OF CONVECTION
CAPABLE OF PRODUCING SEVERE WEATHER. THE FIRST THIS MORNING INTO
EARLY AFTERNOON IN THE DEVILS LAKE BASIN AND NORTHERN RRV.
SECONDLY REDEVELOPMENT THIS AFTERNOON IN CENTRAL ND TO MOVE EAST
SOUTHEAST ACROSS SEND AND INTO WCNTRL MN INTO THE EVENING HOURS.
PRIMARY THREAT ARE GOING TO BE DAMAGING WINDS, LARGE HAIL AND
HEAVY RAINFALL...POTENTIALLY LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE STORMS ON WEDNESDAY AFTERNOON
AND INTO THE OVERNIGHT FOR THE NORTHWESTERN HALF OF THE AREA.
PRIMARY CONCERN WILL BEEN A WIND EVENT WITH POSSIBLY SOME LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 1, 5:25 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
525 PM CDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             6 N SOUTHAM             48.25N 98.55W
08/01/2016  E1.00 INCH       RAMSEY             ND   PUBLIC

            DIME TO QUARTER SIZED HAIL AND VERY HEAVY RAIN.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:41 AM CDTSpecial Weather StatementFGFNelson64 min
Aug 1, 8:48 AM CDTSpecial Weather StatementFGFNelson27 min
Aug 1, 9:22 AM CDTAreal Flood AdvisoryFGFNelson3 hr
Aug 1, 10:29 AM CDTSpecial Weather StatementFGFCavalier61 min
Aug 1, 3:45 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy60 min
Aug 1, 4:43 PM CDTSevere Thunderstorm WarningFGFRamsey47 min
Aug 1, 5:21 PM CDTSevere Thunderstorm WarningFGFNelson, Ramsey, Walsh54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.